New York, 2008Hail and Damaging Wind in New York, August 8, 2008
August 8, 2008 · NWS ALY · 3 events in 2 counties and zones
The passage of an upper level atmospheric disturbance, combined with a moist and unstable air mass in place, led to the development of isolated to scattered thunderstorms across portions of the mid Hudson Valley of eastern New York during the afternoon hours of Friday August 8th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The passage of an upper level atmospheric disturbance, combined with a moist and unstable air mass in place, led to the development of isolated to scattered thunderstorms across portions of the mid Hudson Valley of eastern New York during the afternoon hours of Friday August 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 8, 8:15 AM EST, 4 hours 30 minutes earlier.
Area forecast discussion, Aug 8, 8:15 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
915 AM EDT FRI AUG 8 2008
.SYNOPSIS...
AN UPPER LEVEL LOW...INITIALLY PARKED NEAR HUDSON BAY CANADA...WILL
PUSH A SERIES OF IMPULSES ACROSS OUR REGION THROUGH THIS EVENING.
WEAK HIGH PRESSURE WILL BUILD IN SATURDAY. ON SUNDAY THE UPPER
LEVEL LOW WILL REACH THE EASTERN GREAT LAKES...AND DRIFT ACROSS
NEW YORK AND NEW ENGLAND SUNDAY INTO MONDAY BRINGING MORE
UNSETTLED WEATHER. HIGH PRESSURE WILL MOVE FROM THE OHIO VALLEY
TO THE ATLANTIC SEABOARD TUESDAY.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
ANOTHER DISTURBANCE WILL BE ROTATING THROUGH THE REGION YET AGAIN
TODAY...AS WE REMAIN UNDER THE INFLUENCE OF A BROAD UPPER LEVEL
TROF. THIS WILL RESULT IN MORE ACTIVE AND UNSETTLED WEATHER WITH
SHOWERS AND THUNDERSTORMS BECOMING NUMEROUS TO WIDESPREAD THIS
AFTERNOON. 12Z ALB SOUNDING REVEALS THE POTENTIAL TO REALIZE
AROUND 1300 J/KG OF CAPE ONCE WEAK INVERSIONS AT 900 MB AND 800 MB
MIX OUT. WITH SOME PARTIAL SUNSHINE THIS MORNING...WE WILL LIKELY
DESTABILIZE ENOUGH TO TRIGGER CONVECTION AS CONVECTIVE TEMP IS
ONLY 72. BASED ON SOME EARLY SUNSHINE...RAISED MAX TEMPS A GOOD
3-5 DEGREES ACROSS THE AREA YIELDING MID TO UPPER 70S IN THE
VALLEYS AND UPPER 60S TO LOWER 70S ACROSS THE HIGHER ELEVATIONS.
CONVECTIVE MODE TODAY IS EXPECTED TO BE SIMILAR TO YESTERDAY WITH
PULSE THUNDERSTORMS RAPIDLY DEVELOPING THEN COLLAPSING FAIRLY
QUICKLY. THE LOW TO MID LEVEL FLOW IS VERY LIGHT...AND THE DEEP
LAYER SHEAR REMAINS QUITE WEAK GENERALLY LESS THAN 20 KT FROM 0-6
KM. HOWEVER...COLD POOL ALOFT REMAINS WITH 500 MB TEMPS OF -16C
AND 850-500 MB LAPSE RATES OF 6.5C/KM. ONE LESS FAVORABLE FACTOR
TODAY WILL BE SLIGHTLY LESS CAPE WHICH WOULD LIMIT THE AMOUNT OF
SEVERE STORMS. THIS SEEMS REASONABLE GIVEN GREATER COVERAGE OF
THICKER CLOUDS THIS MORNING. STILL...WE WILL HAVE FORCING WITH THE
NEXT DISTURBANCE MOVING THROUGH...SO EXPECTING AT LEAST ISOLATED
SEVERE WITH PENNY SIZE HAIL OR LARGER TO BE THE MAIN THREAT. NOT
MUCH WIND OCCURRED WITH STORMS YESTERDAY...AND WITH WEAK FLOW
TODAY SHOULD BE SIMILAR. HEAVY DOWNPOURS WITH SLOW MOVING STORMS
WILL ALSO BE A PROBLEM TODAY...WHICH COULD LEAD TO SOME
URBAN/SMALL STREAM FLOODING. CONVECTION WILL DIMINISH THIS EVENING
WITH LOSS OF DAYTIME HEATING.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH SATURDAY NIGHT/...
THE NAM/GEM SUGGESTED THE PASSAGE OF PIECES OF 500HPA SHORT WAVE
ENERGY DURING THE FIRST PART OF THE FCST...WITH THE MAIN 500 HPA CUT
OFF ARRIVING SUNDAY. THIS RESULTED IN MUCH IMPV FCST FOR
SAT...WHICH THURSDAYS RUNS TENDED TO CONCUR WITH. TNGT NAM AND
GEM CONTINUE THIS TREND...SO GIVEN THE RUN TO RUN CONSISTENCY AND
MODELS MOVING TO A COMMON SOLUTION WE HAVE A MUCH HIGHER
CONFIDENCE FORECAST FOR THE WEEKEND.
CURRENTLY THE 500HPA CUTOFF LOW IS VERY COMPACT...HAS A COLD CORE
BLO -20C...AND IS OVER HUDSONS BAY CANADA. WHILE GEM/GFS/NAM ALL
HAVE THE SAME TRACK...IF THE TRACK SHIFTS AS LITTLE AS 150
MILES...SO DOES OUR WEATHER...MORE SUN AND FAIR IF TO THE
NORTH...BUT STILL GOOD CHC TSTMS...MORE CLOUDS MORE -SHRA...LESS
THUNDER IF IT GOES SOUTH...UNLESS IT TURNS UP WAY SOUTH.
BY SATURDAY MORNING 500HPA CUTOFF HAS MOVED SOUTH TO CENTRAL WESTERN
ONTARIO...WHILE SHORT WAVES WHICH TRIGGERED PVS CONVECTION TODAY
HAVE EJECTED OUT OF THE FCA. AFTER SOME MORNING CLOUDS SAT SHOULD BE
A DRY AND PARTLY TO MOSTLY SUNNY DAY ACROSS THE REGION. AFTER A FAIR
DAY SATURDAY...WE EVENTUALLY GET THE 500HPA CUTOFF...AS IT IMPACTS
THE REGION SATURDAY NIGHT INTO MONDAY. SAT NT AND SUNDAY IT MOVES
THROUGH THE EASTERN GRTLKS...AND SPENDS SUNDAY NIGHT CENTERED OVER
NYS. ITS COMPACT SIZE WILL LIMIT ITS RANGE OF IMPACTS....BUT THE
CURRENT TRACK BRINGS THEM RIGHT THROUGH OUR FCA.
COMBINATION OF SFC CDFNT...VORT LOBES...AND STEEPENING LAPSE RATES
SUNDAY WILL ORGANIZE CONVECTIVE LINES WHICH WILL MOVE FROM WEST TO
EAST. GIVEN THE DIVERGENCE OF THE MODELS LAST NIGHT...THEY ARE VERY
TIGHTLY IN AGREEMENT WITH THIS FEATURE THROUGH THE WEEKEND TNGT.
CAPES IN NAM INITIALLY TO THE W OF FCA ARE JUICED BY THE WARM SFC
OF LAKE ERIE AND STEEP LAPSE RATES...WHICH DIE OFF RIGHT AFTER THE
COLD CORE MOVES EAST OF THE LAKE...BUT BY MIDDAY HEATING PUSHES
CAPES TO 1000 TO 2000 J/KG. THIS KINDA INFERS THE MODEL IS GOING
WITH MORNING SUN PARTICULARLY FURTHER EAST. IF THE SUN DOESNT
MATERIALIZE NEITHER WILL THE INSTABILITY. THE GFS DOESNT RAISE
CAPE AS HIGH...PULLING AN AXIS OF AROUND 1000 J/KG THROUGH THE
REGION...BUT HOLDING A 3000 J/KG BULLSEYE OFF NJ. WHILE ALL THREE
MODELS HAVE VERY SIMILAR STRUCTURE TO THE CUT OFF/RH AND PCPN THE
GFS PRODUCES LESS CAPE PROBABLY DUE TO ITS COURSER GRID
SPACING...OR MORE CLOUDS.
I THINK THAT BOTH MODELS ARE OVERDOING THE CLOUDS SUNDAY...AS THEY
ARE PRODUCED FROM THE CONVECTIVE PARAMETERIZATIONS. SO WHILE POPS
WILL BE FAIRLY HIGH MUCH OF THE DAY...THERE WILL PROBABLY BE SOME
SIGNIFICANT SUNNY PERIODS. DUE TO MAGNITUDE OF COLD POOL NAM ALY
MODEL SOUNDING AT 18UTC SUNDAY INDICATES POTENTIAL FOR QUITE A
CONVECTIVE RESPONSE...POTENTIAL SVR. CAPES 1500 J/KG...TT 51...SWEAT
INDEX 51...FRZL LVL 9800 FEET. WHILE ITS TOO EARLY FOR ANY KINDA A
ENHANCED WARNING...WILL EMPHASIZE IN HWO.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
OVERNIGHT GMOS APPEARS TO BE FOLLOWING IN THE HPC GUID FOOTSTEPS...BASED
ON THE GFS ITSELF. DURING MONDAY THE CENTER OF THE 500 HPA COLD
CORE STARTS THE DAY CENTERED OVER FCA...BUT STEADILY DRIFTS EAST TO
GULF OF MAINE. WHILE ITS ABILITY TO FORCE CONVECTION IS
DIMINISHING...ITS STILL SUFFICIENT TO AND WILL CONTINUE THREAT OF
SHRA/TSTMS. TUESDAY AT LONG LAST THE SCOURGE OF THE CUTOFF BGNS TO
END. THE LARGE 500HPA LOW WHILE REMAINING OVER QUEBEC...ITS
CENTRAL QUEBEC...AND 500-700 MILES NORTH OF HERE. DURING THIS
PERIOD 500HPA BCMS ZONAL ACROSS FCA...AND WHILE IMPULSES CONTINUE
ROTATION AROUND THE BASE OF THE LARGE TROFF...THEY BCM MORE TIED
TO SPECIFIC FRONTAL BOUNDARIES. TUESDAY INTO WED NE-SW CDFNT WELL
N OF ST LAWRENCE VLY SAGS SLOWLY SOUTH...AS WAA OCCURS AHEAD OF IT
INTO RGN. IT PUSHES WELL SOUTH OF FCA WED NT...AND HIGH PRESSURE
BUILDS EAST FROM UPR GRTLKS...ENDING THE THREAT OF DAILY -SHRA/TSTMS.
&&
.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
FLIGHT CONDITIONS WERE VARIED EARLY TODAY ACROSS THE REGION
WITH IFR CEILINGS IN SEVERAL LOCATIONS ACROSS THE REGION.
ALBANY WAS THE EXCEPTION WITH JUST SOME SCATTERED CLOUDS.
AN AREA OF SHOWERS AND THUNDERSTORMS WAS JUST EAST OF LAKE
ONTARIO AND HEADED TOWARD THE ADIRONDACKS...WITH ANOTHER
SMALL CLUSTER NEAR THE DELAWARE WATER GAP HEADED TOWARD
THE SOUTHERN CATSKILLS. FLIGHT CONDITIONS ARE FORECAST TO
IMPROVE...TEMPORARILY AT LEAST...TO VFR BY MID MORNING.
WINDS WILL BE LIGHT FROM THE SOUTH OR SOUTHWEST.
BETWEEN 15Z AND 17Z...SHOWERS AND THUNDERSTORMS WILL BEGIN
TO DEVELOP AND THEY WILL BE QUITE NUMEROUS THIS AFTERNOON
WITH AREAS OF MVFR/IFR FLIGHT CONDITIONS. SOME THUNDERSTORMS
MAY ALSO CONTAIN HAIL. THE STORMS WILL BEGIN TO DIMINISH THIS
EVENING. FLIGHT CONDITIONS WILL LIKELY DETERIORATE TONIGHT
ESPECIALLY IN AREAS WHERE SIGNIFICANT RAIN HAS FALLEN DUE
TO FOG FORMING AS THE AIR COOLS AFTER DARK.
OUTLOOK...
FRI AND SAT...VFR/MVFR...CHC SHRA/TSRA.
SUN...VFR...CHC SHRA/TSRA.
MON...VFR...NO SIG WX.
TUE...VFR/MVFR...SLGT CHC SHRA/TSRA.
&&
.FIRE WEATHER...
TODAY WILL BE WET FLAG DAY ACROSS MUCH OF THE AREA WITH NUMEROUS
SHOWERS AND THUNDERSTORMS. AFTER A BRIEF BREAK IN THE UNSETTLED
WEATHER ON SATURDAY...ANOTHER UPPER LEVEL LOW PRESSURE SYSTEM IS
FORECAST TO MOVE THROUGH SUNDAY INTO MONDAY...BRINING MORE SHOWERS
AND THUNDERSTORMS.
&&
.HYDROLOGY...
A BRIEF PAUSE IN THE STORMS IN THE EARLY MORNING...BEFORE THEY ARE
EXPECTED TO FIRE UP AGAIN STARTING LATE THIS MORNING. AGAIN
TORRENTIAL DOWNPOURS ARE POSSIBLE OVER RELATIVELY SMALL AREAS AS
THUNDERSTORMS EITHER BACK BUILD OR TRAIN...WITH RAINFALL OF OVER
AN INCH IN AN HOUR OR LESS. SHOULD THIS OCCUR OVER BUILT UP AREAS
FLOODING MAY BE EXPECTED...ESPECIALLY WHERE THERE ARE LARGE PAVED
OVER AREAS SUCH AS PARKING LOTS. SMALLER RIVERS WILL QUICKLY RISE
A FOOT OR TWO. HEAVY RAIN IS NOT EXPECTED TO OCCUR OVER A LARGE
ENOUGH AREA TO CAUSE THE LARGER RIVERS TO RISE MORE THAN A FEW
INCHES.
THERE WILL PROBABLY BE A BRIEF BREAK IN THE WEATHER SATURDAY...
WITH MORE SHOWERS AND STORMS STARTING SUNDAY...AND PERSISTING
INTO EARLY NEXT WEEK.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...SNYDER/JPV
NEAR TERM...JPV
SHORT TERM...SNYDER
LONG TERM...SNYDER
AVIATION...RCK
FIRE WEATHER...JPV
HYDROLOGY...RCK
Hazardous weather outlook, Aug 8, 8:31 AM EST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
931 AM EDT FRI AUG 8 2008
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-091100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
931 AM EDT FRI AUG 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS
AFTERNOON...LASTING INTO THIS EVENING. SOME OF THE STORMS MAY
BECOME SEVERE...WITH HAIL OF THREE QUARTERS OF AN INCH IN
DIAMETER OR LARGER THE MAIN THREAT. INDIVIDUAL STORMS WILL TRACK
TO THE SOUTHEAST AROUND 10 TO 20 MPH. DUE TO THE SLOW MOVING
NATURE OF THE STORMS...TORRENTIAL DOWNPOURS MAY RESULT...WITH
POSSIBLE MINOR FLOODING OF SMALL STREAMS AS WELL AS URBAN AND POOR
DRAINAGE LOCATIONS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY. SOME OF THESE STORMS
MAY APPROACH SEVERE LEVELS.
ALSO...THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY
MAINLY DURING THE AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 8, 10:28 AM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1128 AM EDT FRI AUG 8 2008
NYZ040-047-081615-
SCHOHARIE NY-MONTGOMERY NY-
1128 AM EDT FRI AUG 8 2008
...A STRONG THUNDERSTORM IN SCHOHARIE AND MONTGOMERY COUNTIES...
AT 1126 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND A PERIOD OF HEAVY RAIN. THIS STORM WAS LOCATED NEAR
AMES...OR ABOUT 7 MILES SOUTHWEST OF CANAJOHARIE...AND MOVING
SOUTHEAST AT 16 MPH.
THE THUNDERSTORM WILL BE NEAR...
6 MILES SOUTHWEST OF CANAJOHARIE BY 1140 AM EDT
AMES BY 1145 AM EDT
SHARON SPRINGS BY 1150 AM EDT
COBLESKILL BY 1215 PM EDT
THIS SLOW MOVING THUNDERSTORM MAY PRODUCE ONE QUARTER TO ONE HALF
INCH OF RAINFALL IN A SHORT AMOUNT OF TIME. THIS MAY LEAD TO PONDING
OF WATER ON ROADS AND OTHER POOR DRAINAGE LOCATIONS.
JPV
Special weather statement, Aug 8, 11:34 AM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1234 PM EDT FRI AUG 8 2008
NYZ041-050-083-081715-
SOUTHERN SARATOGA NY-NORTHERN SARATOGA NY-SOUTHEAST WARREN NY-
1234 PM EDT FRI AUG 8 2008
...A STRONG THUNDERSTORM IN SARATOGA AND WARREN COUNTIES...
AT 1231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND A PERIOD OF HEAVY RAIN. THIS STORM WAS LOCATED NEAR
CORINTH...OR ABOUT 10 MILES SOUTHWEST OF GLENS FALLS...AND MOVING
SOUTH AT 8 MPH.
THE THUNDERSTORM WILL BE NEAR...
SARATOGA SPRINGS BY 115 PM EDT
THIS SLOW MOVING THUNDERSTORM MAY PRODUCE ONE QUARTER TO ONE HALF
INCH OF RAINFALL IN A SHORT AMOUNT OF TIME. THIS MAY LEAD TO PONDING
OF WATER ON ROADS AND OTHER POOR DRAINAGE LOCATIONS.
JPV
Special weather statement, Aug 8, 11:48 AM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1248 PM EDT FRI AUG 8 2008
NYZ060-061-064>066-081730-
EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-EASTERN ULSTER NY-
WESTERN DUTCHESS NY-EASTERN DUTCHESS NY-
1248 PM EDT FRI AUG 8 2008
...STRONG THUNDERSTORMS IN COLUMBIA...ULSTER AND DUTCHESS COUNTIES...
AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...
FREQUENT LIGHTNING...AND A PERIOD OF HEAVY RAIN. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM LIVINGSTON TO CLERMONT TO LAKE
KATRINE...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF HUDSON
TO SAUGERTIES TO KINGSTON...AND MOVING SOUTHEAST AT 9 MPH.
THUNDERSTORMS WILL BE NEAR...
CLERMONT BY 1255 PM EDT
KINGSTON BY 105 PM EDT
RED HOOK BY 115 PM EDT
PORT EWEN BY 120 PM EDT
RHINEBECK BY 125 PM EDT
ANCRAM...COPAKE AND 6 MILES NORTH OF STAATSBURG BY 130 PM EDT
THIS SLOW MOVING THUNDERSTORM MAY PRODUCE ONE QUARTER TO ONE HALF
INCH OF RAINFALL IN A SHORT AMOUNT OF TIME. THIS MAY LEAD TO PONDING
OF WATER ON ROADS AND OTHER POOR DRAINAGE LOCATIONS.
JPV
Special weather statement, Aug 8, 12:04 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
104 PM EDT FRI AUG 8 2008
NYZ047-051-052-081745-
WESTERN ALBANY NY-SCHOHARIE NY-EASTERN ALBANY NY-
104 PM EDT FRI AUG 8 2008
...A STRONG THUNDERSTORM IN SCHOHARIE AND ALBANY COUNTIES...
AT 1259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND A PERIOD OF HEAVY RAIN. THIS STORM WAS LOCATED NEAR
LIVINGSTONVILLE...OR ABOUT 16 MILES SOUTHEAST OF COBLESKILL...AND
MOVING NORTHEAST AT 20 MPH.
THE THUNDERSTORM WILL BE NEAR...
BERNE BY 130 PM EDT
6 MILES WEST OF VOORHEESVILLE BY 145 PM EDT
JPV
Special weather statement, Aug 8, 12:13 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
113 PM EDT FRI AUG 8 2008
VTZ014-015-081745-
EASTERN WINDHAM VT-WESTERN WINDHAM VT-
113 PM EDT FRI AUG 8 2008
...STRONG THUNDERSTORMS IN WINDHAM COUNTY...
AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...
FREQUENT LIGHTNING...AND A PERIOD OF HEAVY RAIN. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF SAXTONS
RIVER TO 6 MILES SOUTHWEST OF GUILFORD CENTER...OR ALONG A LINE
EXTENDING FROM 9 MILES EAST OF LONDONDERRY TO 10 MILES NORTHWEST OF
GREENFIELD...AND MOVING EAST AT 18 MPH.
THUNDERSTORMS WILL BE NEAR...
BRATTLEBORO BY 125 PM EDT
SAXTONS RIVER AND PUTNEY BY 130 PM EDT
VERNON AND NORTH VERNON BY 135 PM EDT
WESTMINSTER AND BELLOWS FALLS BY 140 PM EDT
JPV
Special weather statement, Aug 8, 12:28 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
128 PM EDT FRI AUG 8 2008
NYZ058>061-063>066-081815-
EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-EASTERN GREENE NY-
WESTERN GREENE NY-EASTERN ULSTER NY-WESTERN DUTCHESS NY-
EASTERN DUTCHESS NY-WESTERN ULSTER NY-
128 PM EDT FRI AUG 8 2008
...STRONG THUNDERSTORMS IN COLUMBIA...GREENE...ULSTER AND DUTCHESS
COUNTIES...
AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...
FREQUENT LIGHTNING...AND A PERIOD OF HEAVY RAIN. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM KINDERHOOK TO OLIVEBRIDGE...OR
ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF HUDSON TO 11 MILES
NORTHWEST OF NEW PALTZ...AND MOVING EAST AT 21 MPH.
THUNDERSTORMS WILL BE NEAR...
CHATHAM...LAKE KATRINE...HURLEY AND CLAVERACK BY 140 PM EDT
KINGSTON AND CLERMONT BY 145 PM EDT
PHILMONT AND LIVINGSTON BY 150 PM EDT
RED HOOK AND PORT EWEN BY 155 PM EDT
JPV
Event by event
1 heavy rain, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Heavy Rain, Saratoga
- When
- August 8, 12:45 PM EST to 2:45 PM EST
- Where
- Saratoga County, Saratoga Spgs
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 43.080, -73.800
Heavy rain within thunderstorms led to minor flooding in Saratoga Springs on Friday afternoon, August 8th. Rainfall rates of 1 to 2 inches per hour resulted in significant ponding of water on several Saratoga Springs city streets, including Broadway and on Caroline Street.
In addition, the heavy rainfall washed out a portion of the main track at the Saratoga Racetrack. This led to the cancellation of 8 remaining races for the day.
Hail, Ulster
- When
- August 8, 12:55 PM EST
- Where
- Ulster County, 1.03 mi E of Kingston
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.930, -74.000
Penny size hail fell during a thunderstorm near Kingston.
Thunderstorm Wind, Ulster
- When
- August 8, 12:55 PM EST
- Where
- Ulster County, Kingston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 41.930, -74.020
Trees and wires were reported down in Kingston due to strong thunderstorm winds.
One part of a large tree was reported down on Sawkill Road in the town of Ulster, closing a portion of the road between Washington Avenue and U.S. Route 209.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Maine, August 8, 2008$829,000 · 6 events
- Flooding in Maine, August 8, 2008$806,000 · 5 events
- Flash Flood in New Mexico, August 8, 2008$300,000 · 1 event
- Tornadoes in Louisiana, August 8, 2008$250,000 · EF0 · 2 events
- Flash Flooding and Hail in Colorado, August 8, 20081 injured · $26,000 · 61 kt wind · 10 events
- Flood and Hail in Connecticut, August 8, 2008$28,000 · 50 kt wind · 9 events
- Damaging Winds and Lightning Strike in Florida, August 8, 2008$22,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Idaho, August 8, 2008$22,000 · 52 kt wind · 4 events
- Flood in Rhode Island, August 8, 2008$25,000 · 1 event
- Flood in Massachusetts, August 8, 2008$25,000 · 1 event
- Heavy Rain in Kansas, August 8, 200813 events
- Hail and Damaging Winds in Washington, August 8, 2008$4,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130658, 130498, 130657.